Are there any long-term effects associated with taking ADHD (attention deficit hyperactivity disorder) medications? If so, what are they and what medi

Are there any long-term effects associated with taking ADHD (attention deficit hyperactivity disorder) medications? If so, what are they and what medications are implicated?

Add Comment
1 Answer(s)

Answered by Michael Manos, PhD. 

 

Many parents are concerned about the long-term effects of taking medicines. One of the best sources of information for this question is the Multimodal Treatment Study of ADHD (MTA). This study was a very large study of the treatments typically associated with ADHD, pharmacotherapy, behavioral intervention, and their combination. Evidence regarding the side effects of using stimulant treatment for ADHD shows that long-term use of medicine may decrease stature. However, in children who have continued use of medicine with generally higher doses of methylphenidate, stature differences remain relatively small. The use of stimulants to treat ADHD both in the short-term and long-term is considered safe by most of the major medical organizations, including the American Medical Association and the American Psychiatric Association.

 

 

Answered on June 29, 2017.
Add Comment

Your Answer

By posting your answer, you agree to the privacy policy and terms of service.